advertisement
Question
Posted by: Concerned | 2012-08-28

Anti Depressants and Sexual desire

My husband has been diagnosed with Mild Bi-polar and anxiety. and he is on anti depressants to try and treat it all.

The problem is that he no longer has any sexual desire or has ''urges'' at the most in appropriate times (when we can''t act on them). He says that he still wants to have sex but the equipment sometimes just won''t co-operate no matter what we try. or things will be fine but then we have equipment failure half way through...

He is starting to get more and more upset by this. Is there something we can get or do to fix this?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageSexologist

Hi Concerned

This is a common issue after the diagnosis of a mental health problem, and there are a few approaches you could take that will be very helpful.

1. Discuss the medication with your husbands psychiatrist, to see if he is on the right doses, and to check if there is an alternative that may not effect sexual performance.
2. Check that your husband does not have an underlying medical disorder. This would entail getting your GP, a physician or urologist to check certain things like blood pressure, glucose levels, thyroid, testosterone etc.
3. The next thing to do, is to understand his problem with sexual desire as possibly part of the bipolar condition, and that when this settles, so will sexual activity become normalised.
4. There may be a part to play for medications that help with erectile dysfunction. Talk to your doctor about this.
5. Be very careful of not adding to the underlying problem by becoming too upset, judgemental, self-critical, angry or any of the other emotions that often gather around issues such as you have described. Adopt a non-judgemental and reassuring attitude, and above all work on your intimacy together, develop sexual connectedness that is non-penetrative in nature.
6. If you are still running into difficulty, seek the help of an experienced sex therapist near to you
Hope this helps
Anthony – SASHA. For further information please consult SASHA’S website at www.sexualhealth.qw.co.za/dru. For referral to a professional in your vicinity, please send an email to helpline.sasha@gmail.com.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Mthokozisi | 2012-09-15

The launching of Cake Health must have chenellgad Simpleeâ € ™ s capability to handle billing processes. Cake Health is another Mint-like platform for healthcare bills that will help patients understand their medical bills and simplify the process of paying for them. Currently, Cake Health is testing the waters in the market for its viability as well as fine tuning its features to help users efficiently in managing its bills i.e. insurance statements, medical and dental bills and pertinent information of medical practitioners who have rendered their services.

Reply to Mthokozisi
Posted by: Concerned | 2012-09-03

Jonathan

Not sure I wanted to hear that, but that is the way it is feeling at the moment.

Sexologist, would it make any difference if I tell you I am the husband.

THIS THING IS KILLING ME!

Reply to Concerned
Posted by: jonathan | 2012-08-30

Anti Depressants can destroy you sex life and can destroy your marriage. I went through the same crap for years. Talk to your Doctor Now!!!! Don''t waste time. This is extremely serious and most Shrinks prescribe the medicine without telling you about the consequences. It will kill the sex and soon after that the relationship will start suffering. Good Luck!

Reply to jonathan
Posted by: sexologist | 2012-08-29

Hi Concerned

This is a common issue after the diagnosis of a mental health problem, and there are a few approaches you could take that will be very helpful.

1. Discuss the medication with your husbands psychiatrist, to see if he is on the right doses, and to check if there is an alternative that may not effect sexual performance.
2. Check that your husband does not have an underlying medical disorder. This would entail getting your GP, a physician or urologist to check certain things like blood pressure, glucose levels, thyroid, testosterone etc.
3. The next thing to do, is to understand his problem with sexual desire as possibly part of the bipolar condition, and that when this settles, so will sexual activity become normalised.
4. There may be a part to play for medications that help with erectile dysfunction. Talk to your doctor about this.
5. Be very careful of not adding to the underlying problem by becoming too upset, judgemental, self-critical, angry or any of the other emotions that often gather around issues such as you have described. Adopt a non-judgemental and reassuring attitude, and above all work on your intimacy together, develop sexual connectedness that is non-penetrative in nature.
6. If you are still running into difficulty, seek the help of an experienced sex therapist near to you
Hope this helps
Anthony – SASHA. For further information please consult SASHA’S website at www.sexualhealth.qw.co.za/dru. For referral to a professional in your vicinity, please send an email to helpline.sasha@gmail.com.

Reply to sexologist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement